Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Wilmington, OH

April 30, 2003Fairfield County, Pickaway County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2003, 4:06 PM EDT for Fairfield County, Pickaway County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 4:06 PM EDT (20:06 UTC)
Expired
Apr 30, 2003, 4:45 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fairfield County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS51 KILN 302006
SVRILN
OHC045-129-302045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN OHIO...
  PICKAWAY COUNTY IN OHIO...

* UNTIL 445 PM EDT...

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOGAN ELM VILLAGE...OR ABOUT OVER
  CIRCLEVILLE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CIRCLEVILLE...
  LANCASTER...
  LOGAN ELM VILLAGE...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3960 8311 3950 8301 3972 8258 3984 8271

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:56 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 30, 3:56 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT WED APR 30 2003

VORT MAX LIFTING NORTHEAST THROUGH THE FA IS DRIVING THE
CONVECTION.  BASED ON WHERE THE ECHOS ARE AT PRESS TIME IS WHERE I
WILL HAVE THEM MENTIONED FOR THIS EVENING.

NO REAL UPPER SUPPORT OVERNIGHT...SO WILL KEEP IT DRY.  COLD FRONT
PUSHES INTO EXTREME NORTHWEST OH BY 00Z THU.  LI AHEAD OF THE FRONT
IN THE WARM SECTOR DROPS TO -2 TO -3.  CHANCE DURING THE AFTERNOON
LOOKS GOOD.  FRONT PUSHES INTO THE FA THU NGT.  UPPER SUPPORT IS
LACKING...WITH VERY LITTLE 500 MB DIFLUENCE.  ALSO RIGHT REAR QUAD
OF 300MB JET IS UP IN SRN CANADA.  WILL KEEP LIKELY POPS IN THE
NORTH...BUT ONLY CHANCE IN THE SOUTH THU NGT.

FRONT IS SOUTH AND EAST OF FA BY 12Z FRIDAY...BUT LOW PRESSURE WAVE
RIDES ALONG THE FRONT AND PUSHES BACK NORTH.  WILL CARRY THUNDER
ACROSS THE SOUTH.

MADE VERY FEW CHANGES TO THE TEMPS.

CLEMISILN OUT SHORTLY.

ILN...NONE.

SITES
Hazardous weather outlook, Apr 30, 5:07 AM EDT, 10 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION TODAY.  DAYTIME
HEATING WILL CAUSE THE ATMOSPHERE TO DESTABILIZE...AND THUNDERSTORMS
ARE EXPCTED TO DEVELOP THIS AFTERNOON.  SOME OF THE STORMS MAY BE
STRONG TO SEVERE...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AFTER BRIEFLY LIFTING NORTH INTO LOWER MICHIGAN TONIGHT...THE
FRONTAL BOUNDARY WILL DROP BACK TO THE SOUTH ON THURSDAY.  SHOWERS
AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND CONTINUE
THROUGH FRIDAY AS THE FRONT SLOWLY SAGS ACROSS THE REGION.  THE
POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:54 PM EDTSevere Thunderstorm WarningILNFayette51 min
Apr 30, 3:08 PM EDTSevere Thunderstorm WarningILNPickaway37 min
Apr 30, 3:33 PM EDTSevere Thunderstorm WarningILNMercer42 min
Apr 30, 3:43 PM EDTSevere Thunderstorm WarningILNFranklin47 min
Apr 30, 3:50 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby40 min
Apr 30, 4:38 PM EDTSevere Thunderstorm WarningILNMercer52 min
Apr 30, 5:16 PM EDTSevere Thunderstorm WarningILNAuglaize44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.